Oklahoma, 2024

Damaging Wind in Oklahoma, July 7, 2024

July 7, 2024 · NWS TSA · 1 event in 1 county or zone

Thunderstorms that developed over western Kansas during the afternoon of the 6th, moved southeast and became more organized over western and central Oklahoma on the 7th. This band of strong to severe thunderstorms moved through eastern Oklahoma, producing isolated damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms that developed over western Kansas during the afternoon of the 6th, moved southeast and became more organized over western and central Oklahoma on the 7th. This band of strong to severe thunderstorms moved through eastern Oklahoma, producing isolated damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 7, 11:30 AM CST, 14 minutes earlier.

Area forecast discussion, Jul 7, 11:30 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1230 PM CDT Sun Jul 7 2024

...New AVIATION...

.SHORT TERM...
(The rest of today)
Issued at 1039 AM CDT Sun Jul 7 2024

Complex of showers and embedded thunderstorms continues to slowly
spread eastward into parts of eastern Oklahoma. Coverage and
intensity trends have been down over the last hour or two with the
loss of the low level jet and a more stable airmass in place over
northeast Oklahoma this morning. Nevertheless, scattered showers
with some thunder should continue into the early afternoon before
dissipating as activity tracks further eastward. A couple of
strong to marginally severe storms cannot be ruled out, mainly
near and south of I-40 where more destabilization has occurred
owing to more sunshine this morning. The strongest activity
through the rest of the morning and early afternoon should track
along a theta-e gradient/axis extending from south-central
Oklahoma northeastward into parts of southeast Oklahoma. Heavy
rainfall will be the primary threat with ample moisture in place
over the region, along with some gusty winds.

Uncertainty still exists in the evolution of thunderstorm chances
later in the day as we wait on current activity to wane. Most CAM
guidance continues to indicate additional thunderstorm development
along a weak surface boundary within the broad upper level trough
axis across northeast Oklahoma later this afternoon and evening.
Current satellite trends do show some clearing beginning to hedge
eastward across north-central Oklahoma/south-central Kansas. If
enough sun can break through this afternoon, then sufficient
recovery should allow for this scenario to unfold, with possibly
multiple rounds of storms setting up along the boundary this
evening as the low level jet again intensifies and low level
moisture advection increases into the region. A couple of strong
storms will be possible during this time as well, though the
overall severe threat remains low at this time.

For the update this morning...adjusted PoP's/thunder grids to
account for the latest trends, along with some tweaks to
temperatures and sky grids as morning cloud cover should help
hold temperatures down several degrees across eastern Oklahoma
this afternoon.

Bowlan

&&

.LONG TERM...
(Tonight through Saturday)
Issued at 248 AM CDT Sun Jul 7 2024

Thunderstorm potential should continue tonight into Monday while
expanding east with time, as Beryl makes landfall along the TX
Gulf Coast Monday and moisture increases across eastern sections.
Heavy rainfall will remain a possibility tonight, particularly in
locations affected by multiple rounds of storms, and become
focused across southeast OK and western AR Monday night and
Tuesday due to the potential impacts of Beryl.

A dry period will ensue in the wake of the tropical system into
mid week, trough with a general weak upper trough in place at
least isolated chances may persist. Temps early in the week
should remain below normal, but summer is likely to return by next
weekend with the upper ridge expanding back into the plains. Nice
while it lasted.

&&

.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Sun Jul 7 2024

Confidence remains low in the evolution of current convection
along with the potential for redevelopment later this afternoon
and evening. Current complex of showers with embedded thunder
should move east of NE OK sites over the next hour with some
lingering showers making it to NW AR sites by mid afternoon.
Better organized thunder will move over KMLC through mid afternoon
with some reductions in VSBYs likely. Later this afternoon and
evening, additional thunderstorm development is possible first
across NE OK along a boundary before chances shift southeastward
through the night. Overall, confidence in widespread
redevelopment before 03Z has decreased as morning storms have
hung around. MVFR cigs are also expected to build in late tonight
into tomorrow as moisture from tropical storm Beryl moves this
way. More showers and possibly some thunder will be possible
during the day tomorrow, especially across AR sites associated
with the tropical system.

Bowlan

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  84  69  85 /  70  60  30  20
FSM   72  85  70  83 /  30  80  60  60
MLC   69  82  68  84 /  50  80  40  40
BVO   66  84  65  85 /  70  40  30  20
FYV   67  84  66  81 /  40  70  50  60
BYV   68  86  66  78 /  40  80  60  70
MKO   68  84  68  84 /  60  70  40  40
MIO   67  84  67  82 /  60  60  30  30
F10   67  83  67  85 /  60  70  40  30
HHW   69  81  68  82 /  40  80  60  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...04
LONG TERM....14
AVIATION...04
Hazardous weather outlook, Jul 7, 4:04 AM CST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
504 AM CDT Sun Jul 7 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
504 AM CDT Sun Jul 7 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...Mainly Late Afternoon.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Southeast Oklahoma and West Central Arkansas.
	ONSET...Afternoon.

DISCUSSION...
Showers and thunderstorms will continue to move across parts of
eastern Oklahoma early this morning, and will pose a limited
threat of heavy rainfall and gusty winds. This activity should
weaken through the morning, but additional showers and
thunderstorms are forecast to develop this afternoon and evening.
Some of these storms could produce strong wind gusts across parts
of eastern Oklahoma, with additional heavy rainfall possible
through tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY AND TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY AND THURSDAY...No Hazards.
FRIDAY...Thunderstorm Potential.
SATURDAY...Thunderstorm Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
The remnants of "Beryl" could affect parts of eastern Oklahoma
and western Arkansas Monday and Tuesday. Heavy rainfall will be
possible, especially across the eastern half of the forecast area.
Hotter weather is expected to return by next weekend.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 7, 10:31 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1131 AM CDT Sun Jul 7 2024

OKZ054-055-059-060-064-071745-
Osage-Washington OK-Pawnee-Tulsa-Creek-
Including the cities of Pawhuska, Bartlesville, Pawnee, Tulsa,
and Sapulpa
1131 AM CDT Sun Jul 7 2024

...STRONG WIND GUSTS EXPECTED THROUGH 1245 PM IN NORTHEAST
OKLAHOMA...

Strong and gusty non-thunderstorm winds locally up to 55 mph
are expected on the backside of the decaying area of showers and
thunderstorms moving through northeast Oklahoma. Parts of Osage
and Pawnee counties are already seeing localized gusts as of
1130 AM, with Tulsa, Creek, and Washington counties expected to
see these gusts through 1245 PM as well.
Special weather statement, Jul 7, 11:06 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1206 PM CDT Sun Jul 7 2024

OKZ071-073-071745-
Pittsburg OK-McIntosh OK-
1206 PM CDT Sun Jul 7 2024

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH AND NORTHERN PITTSBURG
COUNTIES THROUGH 1245 PM CDT...

At 1205 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from near Dustin to 5 miles west of Scipio. Movement
was east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Eufaula...                        Checotah...
Crowder...                        Canadian...
Indianola...                      Hanna...
Stidham...                        Raiford...
Blocker...                        Vivian...
Arrowhead State Park...           Lake Eufaula State Park...
Scipio...                         Vernon...
Pierce...                         Onapa...

This includes Interstate 40 in Oklahoma between mile markers 260 and
267.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3506 9607 3509 9606 3512 9603 3512 9601
      3515 9601 3515 9598 3538 9598 3538 9588
      3542 9588 3548 9546 3497 9552 3498 9609
      3505 9609
TIME...MOT...LOC 1705Z 258DEG 35KT 3529 9602 3503 9604

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 7, 11:23 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1223 PM CDT Sun Jul 7 2024

OKZ056-057-061-062-071830-
Nowata-Craig-Rogers-Mayes-
Including the cities of Nowata, Vinita, Claremore, and Pryor
1223 PM CDT Sun Jul 7 2024

...BRIEF STRONG WIND GUSTS EXPECTED THROUGH 130 PM IN FAR NORTHEAST
OKLAHOMA...

Strong and gusty non-thunderstorm winds locally up to 45 mph
are expected to continue on the backside of the decaying area of
showers and thunderstorms moving through northeast Oklahoma. Parts
of Rogers and Nowata counties are already seeing localized gusts
as of 1220 PM, with Mayes and Craig counties expected to
see these gusts through 130 PM as well. The maximum gusts should
diminish with time.

The radar

The Tulsa radar (KINX), 21 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rogers

When
July 7, 11:44 AM CST
Where
Rogers County, 0.83 mi WSW of Sequoyah
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.365, -95.584

Strong thunderstorm wind blew down a tree onto the E 450 Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192823.